The Diabetes Forum Support Community For Diabetics Online banner

1 - 12 of 12 Posts

·
Registered
Joined
·
2,771 Posts
Discussion Starter #1
I have been doing research on Actos and some of the side effects that it has. I am not sure that I trust this drug anymore. There is some controversy about whether this drug causes heart problems. My bout with pneumonia has me questioning the affect that it may be causing. I am currently using 2 liters of oxygen on a continuous basis. Tonight I needed to get out of the house and decided to take the trash out to the curb for pick-up. I wasn't going to bother hooking up the oxygen tank just to go to the curb. By the time I walked 35 feet, I was feeling very short of breath. I would have not been released from the hospital last Friday, without oxygen therapy in place at home. My 02 levels are 78% on room air and 98% on 2 liters of oxygen. I simply must see if stopping Actos might help with the shortness of breath. This is not the quality of life that I want. I really wish that I understood more about the heart and lungs. I have been told that I do not have any heart problems and have had a recent cardiac stress test that was very normal and my cardiac enzymes are normal, EKG's are normal. I still feel a part of the puzzle is missing.
 

·
Registered
Joined
·
24,394 Posts
Boy, Breeze . . . this is big. And if it's implicated in upper respiratory infections, how can it not cause suspicion with a lower respiratory infection as bad as you've had? Was your pneumonia a viral or bacterial strain? Have the docs made any connection? They better be looking!

Hang in there - this too gotta pass eventually.
 

·
Registered
Joined
·
3,024 Posts
I am sorry to hear about these problems Breeze. I tried Actos for my insulin resistance in 2007, for 6 weeks. My BG was much higher than ususal. I had previously been using Avandia. I went back to Avandia and everything was normal again. My doctor uses Avandia himself. He is not concerned about the research that suggests it may cause heart problems. He thinks Actos is safe for the heart too, even more so than Avandia. This is just one doctor though. It doesn't prove anything.

I am thinking that you may still be having some side effects from your pneumonia. When that clears up, you may be in good shape. I sure hope so!
 

·
Registered
Joined
·
2,771 Posts
Discussion Starter #4
Boy, Breeze . . . this is big. And if it's implicated in upper respiratory infections, how can it not cause suspicion with a lower respiratory infection as bad as you've had? Was your pneumonia a viral or bacterial strain? Have the docs made any connection? They better be looking!

Hang in there - this too gotta pass eventually.
I saw 3 different doctors when I was in the hospital. I saw my PCP, a pulmonary doctor and an infectious disease doctor. The pneumonia was a bacterial strain. I was on 3 antibiotics, round the clock breathing treatments and steroids. I really don't remember much about being in the hospital for the first 3 days, I was too sick to care. I didn't see any one doctor for any length of time, everything was so rushed. If you go to Ask a Patient: Medicine Ratings and Health Care Opinions and type in Actos, you will be able to read what people have to say about being on this drug, it has a very low rating.
 

·
Registered
Joined
·
100 Posts
I was on Actos and liked it better than Glucophage, which made me quite sick. I have been doing much better and have been off all meds(under dr supervision) for more than three months. I just had my A1C done and it was 5.6. My cholestrol was significantly down, too. :)

The quack endicrinologist that I saw who told me he would never took any patients off meds, he only added meds has been fired. So glad I dumped him. He gave me zero motivation to try to take care of myself. I am just seeing my family dr and it works fine for now.

Breeze, your story is so scary. I hope you find some resolution. I am too much of a rookie to offer any advice, but I will keep you in my prayers.
 

·
Registered
Joined
·
24,394 Posts
Sure is good to hear from you, Wish . . . and such good news too! Kudos for sticking to your guns & not being steamrolled by that domineering doc!

Now don't be a stranger - let us here from you more often! :D
 

·
Registered
Joined
·
100 Posts
sorry, it's been a very busy summer. 30th anniversary trip, marriage of one daughter, week-long visit with second daughter and her husband, and trying to spend time with son who will be deploying soon. I have also spent a lot of time preparing for a new teaching assignment.

Still, I miss you guys and will try to be better about checking in. This site really did set me down the right path. Knowledge is powerful. Thanks to you all.
 

·
Registered
Joined
·
24 Posts
All I can say is that I hate pioglitazone(actos) I have been on it twice and both times it has made me depressed and caused me to gain a large amount of weight too. All this and it had no beneficial effects either.

All I can tell you is my experience but I would never ever touch that stuff again.
 

·
Registered
Joined
·
2,771 Posts
Discussion Starter #9
Actos Update

I stopped taking Actos for 2 weeks and I did not feel any different. I did notice that my readings were higher without it. I have started taking it again.
 

·
Registered
Joined
·
5,911 Posts
I stopped taking Actos for 2 weeks and I did not feel any different. I did notice that my readings were higher without it. I have started taking it again.
Mine went up gradually over a period of several weeks, but I got H1N1 in the same period ... followed by bacterial infection. I opted to replace it with Levemir. Spontaneous fractures just cannot be good, esp. as I head into meno.
 

·
Registered
Joined
·
2,771 Posts
Discussion Starter #11
Another Actos Update

I have been taken off of Actos for good. While in the hospital, my feet and ankles were so swollen and I was retaining too much water that my PCP felt that the Actos is part of the problem. I am now on 80MG of Lasix and still retaining fluid. I had a doppler study done on my legs to see if I had any clotting and the doppler study was negative and my blood flow in my legs and feet are good. When I get to feeling better, I am going to try and identify the edema problem. I am now watching my sodium intake and I don't use extra salt in foods.
 

·
Registered
Joined
·
4,368 Posts
I had a lot of the swelling legs and ankles all summer. Along with it I had terrible muscle pain and fatigue. We finally figured it out, it was caused by a statin drug I was on. Once off of it, my muscle aches disapeared and so did swelling. My husband has been on Actos the last 13 years with no problems and it really controls his bgs.
 
1 - 12 of 12 Posts
Top